High Wind, Laramie Valley
- When
- September 30, 9:01 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
Wind gust was measured at the Laramie airport.
A strong surface pressure gradient caused some locally high wind gusts over favored areas of southeastern Wyoming.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong surface pressure gradient caused some locally high wind gusts over favored areas of southeastern Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 30, 8:23 AM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MDT WED SEP 30 2009
.UPDATE...CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ALREADY PUSHING INTO CARBON AND ALBANY COUNTIES THIS
MORNING...THEREFORE...INCREASED POP ACROSS THE SW PORTIONS OF THE
FORECAST AREA AND INCLUDED TSTORMS THIS MORNING. TWEAKED WINDS AS
WELL WITH OBS WEST OF THE LARAMIE RANGE ALREADY SHOWING GUSTS UP TO
45 MPH. ALTHOUGH SEVERE TSTORMS ARE NOT EXPECTED AT THIS TIME
ACROSS THE NEBRASKA PANHANDLE BASED ON MODEL SOUNDINGS AND CURRENT
CONDITIONS...WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON. FOR
NOW...INCREASED TSTORM COVERAGE WITH MODELS SHOWING SOME
ACTIVITY...MAINLY NORTHEAST OF I80.
&&
.PREV DISCUSSION... /ISSUED 501 AM MDT WED SEP 30 2009/
SHORT TERM...TODAY THROUGH THURSDAY...SW FLOW WILL OCCUR ALOFT
TODAY AS THE UPPER TROUGH BEGINS TO MOVE ACROSS THE ROCKIES. THE
ASSOCIATED COLD FRONT WILL MOVE INTO THE NORTHERN PORTIONS OF THE
CWA EARLY THIS MORNING...WILL BE THROUGH CYS AROUND 3 PM AND
THROUGH THE REST OF THE CWA BY AROUND 6 PM. LOW AND MID LEVEL
MOISTURE WILL INCREASE OVER THE FORECAST AREA TODAY AND TONIGHT.
LIS ARE FROM -1 TO -2 AT BEST THIS AFTERNOON WITH CAPE VALUES LESS
THAN 700 J/KG. DISAGREE WITH SPC THAT SEVERE WEATHER WILL BE THIS
FAR WEST...SO WILL LEAVE SEVERE STORM WORDING OUT OF ZONES AND
GRIDS. WILL GO WITH SCATTERED THUNDERSTORMS OVER MUCH OF THE
AREA...WITH STORMS DECREASING AFTER FRONTAL PASSAGE. FOR
TONIGHT...BOTH NAM AND GFS SHOW AN UPPER LOW FORMING OVER THE
CENTRAL AND NORTHERN PLAINS AS THE UPPER TROUGH MOVES ACROSS THE
CWA. THE NAM IS A BIT FURTHER SOUTH WITH THE UPPER LOW AND PLACES
IT OVER NW NEB BY 12Z THUR AND IS THE PREFERRED MODEL. CLOSED LOW
AT 700 MB WILL BE OVER AREAS EAST OF THE LARAMIE RANGE FROM 06Z
THUR TO 18Z THUR. SHOWERS WILL OCCUR ACROSS THE AREA TONIGHT WITH
SNOW SHOWERS IN THE MOUNTAINS AND AREAS WEST OF THE LARAMIE RANGE.
SNOW ACCUMULATIONS WILL BE FROM 1 TO 3 INCHES IN THE MOUNTAINS
WITH AN INCH OR TWO AT THE LOWER ELEVATIONS WEST OF THE LARAMIE
RANGE. ON THUR THE UPPER LOW WILL MOVE SLOWLY ACROSS NEB AS IT
WRAPS UP. CYCLONIC NORTHERLY FLOW WILL OCCUR ALOFT. BOTH NAM AND
GFS PLACE THE UPPER LOW CENTER OVER NE NEB BY 00Z FRI. GRADIENT
WILL INCREASE FROM THE LARAMIE RANGE EAST WITH STRONG WINDS ALOFT
COMING DOWN TO THE SURFACE BY THUR AM AND CONTINUING THROUGH THE
DAY. HAVE ISSUED A HIGH WIND WATCH FOR AREAS NORTH AND EAST OF THE
LARAMIE RANGE AND NEB PANHANDLE AND MATCHED UP WITH LBF HIGHLIGHT.
BELIEVE THIS IS A GOOD SET UP FOR STRONG WINDS IN THE NEB
PANHANDLE. MUCH COOLER TEMPS WILL OCCUR THUR AND RAINS SHOWERS
WILL CONTINUE TO FALL EAST OF THE LARAMIE RANGE WITH SNOW SHOWERS
IN THE LARAMIE RANGE AND WEST. THE MOUNTAINS WILL PICK UP ANOTHER
INCH OR TWO...WHILE THE LOWER ELEVATIONS OF THE WESTERN ZONES MAY
SEE A RAIN/SNOW MIX BY NOON WITH LITTLE ACCUMULATION OF SNOW. HIGH
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL TODAY...THEN UP TO
15 DEGREES BELOW NORMAL FOR THUR.
LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY NIGHT...BY THURSDAY
NIGHT...GFS AND ECMWF SHOW THE STRONG UPPER LOW OVER EXTREME EASTERN
NEBRASKA AND MOVING INTO IOWA. THE SFC PRESSURE GRADIENT WILL REMAIN
TIGHT THROUGH FRIDAY AS SFC HIGH PRESSURE MOVES ACROSS THE ROCKIES
WHICH WILL KEEP WINDS QUITE BRISK THROUGH THE DAY MAINLY OVER THE
EASTERN ZONES. SKIES SHOULD CLEAR THURSDAY NIGHT AND INTO FRIDAY AS
THE LOW CONTINUES TO MOVE TO THE EAST AND WEAK SHORTWAVE RIDGING
BUILDS ALOFT. MAX TEMPS FOR FRIDAY WILL BE SLIGHTLY WARMER THAN
THURSDAY BUT WILL REMAIN IN THE 50S TO LOWER 60S AS 700 MB TEMPS
IMPROVE ONLY TO -4 TO -1 DEG CELSIUS. LOWS WILL BE AROUND THE
FREEZING MARK FRIDAY AND SATURDAY MORNINGS WITH CLEARING SKIES AND
LIGHTER WINDS. SATURDAY WILL SEE SOME IMPROVEMENT IN TEMPERATURES AS
SHORTWAVE RIDGE AXIS WILL BE OVERHEAD AND SOUTHEASTERLY WINDS RETURN
IN RESPONSE TO THE NEXT UPPER LOW MOVING INTO THE PACIFIC
NORTHWEST. WINDS WILL BE ON THE INCREASE AGAIN THROUGH SUNDAY AS
THE SFC LOW ASSOCIATED WITH THIS NEXT SYSTEM APPROACHES THE
AREA...ALTHOUGH THEY WILL NOT BE AS STRONG AS THURSDAY AND
FRIDAY. WILL SEE WARMER TEMPS AND HIGHER DEWPOINTS ADVECT INTO THE
AREA FOR THE WEEKEND IN MOIST SOUTHEASTERLY FLOW AHEAD OF THE LOW
WHICH WILL INITIATE SHOWERS OVER MUCH OF THE CWA WITH THE
POSSIBILITY OF A THUNDERSTORM OR TWO OVER THE HIGHER TERRAIN WHERE
LOW LEVEL CONVERGENCE AND INSTABILITY ARE MAXIMIZED. MODELS NOW
SHOW THE MAIN SFC LOW ASSOCIATED WITH THE STRONG UPPER LOW TO TAKE
A MORE SOUTHERLY TRACK ACROSS UTAH AND COLORADO SUNDAY INTO SUNDAY
NIGHT. THIS TREND SUGGESTS WYOMING AND THE NEBRASKA PANHANDLE WILL
BE IN THE REGION OF STRONGER ISENTROPIC LIFT. THUS WILL LIKELY SEE
PERIODS OF MODERATE PRECIPITATION THROUGH MUCH OF SUNDAY EVENING
INTO MONDAY AS THE SYSTEM SLOWLY MOVES FROM WEST TO EAST AND THE
ASSOCIATED COLD FRONT MOVES ACROSS THE CWA MONDAY MORNING. WILL
SEE MOSTLY RAIN TO BEGIN AT ALL ELEVATIONS AND THEN TURN TO SNOW
IN THE MOUNTAINS AND A RAIN/SNOW MIX IN THE LOWER ELEVATIONS
STARTING EARLY MONDAY MORNING AND SPREADING TO THE EAST THROUGH
THE DAY. WITH SOME DIFFERENCES BETWEEN MODELS IN HANDLING THIS
TROUGH AS IT SLOWLY MOVES EAST...KEPT MAINLY LOW END POPS IN
MONDAY NIGHT THROUGH TUESDAY UNTIL CONFIDENCE INCREASES WITH THE
EVOLUTION OF THIS SYSTEM.
AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
TODAY...WITH MVFR CONDITIONS DEVELOPING ACROSS THE WEST THIS
EVENING DUE TO LOW VSBYS AND CIGS. THE MVFR CONDITIONS WILL SPREAD
EAST TONIGHT AND CONTINUE THROUGH THURSDAY. SOME LOCAL IFR
CONDITIONS MAY ALSO OCCUR TONIGHT AND THURSDAY DUE TO LOW VSBYS
AND CIGS...ESPECIALLY IN AND NEAR THE MOUNTAINS. GUSTY SURFACE
WINDS WILL OCCUR TODAY THROUGH THURSDAY.
FIRE WEATHER...WINDY CONDITIONS WILL OCCUR ACROSS THE AREA AGAIN
TODAY...HOWEVER RHS WILL BE A BIT HIGHER AS A COLD FRONT MOVES
ACROSS THE AREA TODAY INTO THIS EVENING. VERY WINDY CONDITIONS
WILL OCCUR AGAIN ON THURSDAY BUT PRECIPITATION WILL ALSO BE
FALLING OVER MUCH OF THE DISTRICT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM THURSDAY TO 7 PM THURSDAY FOR WYZ059-
WYZ060-WYZ067-WYZ068-WYZ069-WYZ070.
NE...HIGH WIND WATCH FROM 6 AM THURSDAY TO 7 PM THURSDAY FOR NEZ001-
NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 538 AM MDT WED SEP 30 2009 NEZ001>003-019>021-054-055-WYZ059>070-011145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 538 AM MDT WED SEP 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER MUCH OF THE AREA THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND WIND GUSTS UP TO 50 MPH MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. WEST TO NORTHWEST WINDS WILL INCREASE IN THE AFTERNOON AND CONTINUE THROUGH THE NIGHT WITH GUSTS 35 TO 45 MPH POSSIBLE ALONG THE FOOTHILLS AND WEST OF THE LARAMIE RANGE. SNOW WILL FALL IN THE SIERRA MADRE AND SNOWY RANGES TONIGHT WITH 1 TO 3 INCHES EXPECTED BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGH WIND WATCH IS POSTED FOR LOCATIONS EAST OF THE LARAMIE RANGE FROM 6 AM MDT THROUGH 7 PM MDT THURSDAY. STRONG NORTHWEST WINDS WILL OCCUR IN THIS AREA WITH GUSTS 50 TO 60 MPH. SNOW WILL ALSO CONTINUE THROUGH THURSDAY IN THE SIERRA MADRE AND SNOWY RANGES WHERE AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED BY THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
3 high wind. Local standard time, as filed.
Wind gust was measured at the Laramie airport.
Wind gust was measured along Interstate 80 near Arlington, WY.
Wind gust was measured along Interstate 25 souhtwest of Cheyenne Wyoming. Several gusts from 59 to 63 mph recorded during the period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196173, 196176, 196178.